Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 40, NWS Pueblo, CO

May 24, 20246 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 24, 2024, 2:45 PM MDT for 6 counties in Colorado. It took effect at May 25, 2024, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 2:45 PM MDT (20:45 UTC)
In effect from
May 25, 2024, 11:00 AM MDT
Expired
May 25, 2024, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Custer County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3278 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS85 KPUB 242045
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MDT Fri May 24 2024

...A RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY FROM 11AM TO
8PM FOR FIRE WEATHER ZONE 225...

COZ225-251245-
/O.UPG.KPUB.FW.A.0038.240525T1700Z-240526T0200Z/
/O.NEW.KPUB.FW.W.0040.240525T1700Z-240526T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
245 PM MDT Fri May 24 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 225...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 225.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
697 
WWUS85 KPUB 250912
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
312 AM MDT Sat May 25 2024

COZ225-260115-
/O.CON.KPUB.FW.W.0040.240525T1700Z-240526T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
312 AM MDT Sat May 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 225...

* Affected Area...Fire Weather Zone 225.

* Winds...Southwest 20 to 30 mph with gusts up to 60 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
135 
WWUS85 KPUB 252037
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
237 PM MDT Sat May 25 2024

A Red Flag Warning is in effect from 11 AM this morning through 8
PM this evening for the southern mountains below 7500 feet...

COZ225-260200-
/O.CON.KPUB.FW.W.0040.000000T0000Z-240526T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
237 PM MDT Sat May 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
225...

* Affected Area...Fire Weather Zone 225.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
333 
WWUS85 KPUB 260159
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
759 PM MDT Sat May 25 2024

COZ225-260300-
/O.EXP.KPUB.FW.W.0040.000000T0000Z-240526T0200Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
759 PM MDT Sat May 25 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONE 225...

While winds will likely remain gusty this evening, RH values will
continue to improve.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 24, 11:33 AM MDT, 3 hours 12 minutes earlier. Its key messages:

  • Cooler today, with an isolated rumble of thunder possible along the Mtns/Plains interface late this afternoon.
  • Critical fire weather conditions possible through the weekend.
  • Isolated to scattered showers/storms possible with best chances along the the ContDvd on Saturday.
  • Warming into the middle of next week with increasing chances for storms over the eastern plains.
Area forecast discussion, May 24, 11:33 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Fri May 24 2024

.KEY MESSAGES...

- Cooler today, with an isolated rumble of thunder possible
  along the Mtns/Plains interface late this afternoon.

- Critical fire weather conditions possible through the weekend.

- Isolated to scattered showers/storms possible with best chances
  along the the ContDvd on Saturday.

- Warming into the middle of next week with increasing chances for
  storms over the eastern plains.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 324 AM MDT Fri May 24 2024

Currently...

An area of mid level cloudiness was noted over the high country of
southern Colorado, mainly along and south of US50. Some radar echoes
were noted, but believe this is likely virga being picked up by the
88Ds. OVer the rest of the region it was clear. Temps at 3 AM over
the plains ranged from the M50s to M40s. with M40s over the San Luis
Valley. MTns were generally in the 20s and 30s. Winds were already
becoming upslope over the plains as the front has cleared into New
Mexico.

Today...

Noticeably cooler today, as temps will be 10 to 15F cooler today on
the plains as compared to yesterdays max temps. Over the mtns and
valleys, temps today will be similar to yesterdays max temps. It
will be dry over nearly all the region today, although there will be
isolated rumbles of thunder over the mtns/plains interface region
late this afternoon and early evening. Clouds will increase over
most regions today.  Overall expect max temps on the plains to range
from the U60s to U70s, with temps around 70F over the larger
valleys. Diurnal flow will occur. With cooler temps over the region
and lighter winds, the fire weather concerns today over the region
are very low.

Tonight...

All areas are expected to be dry. Another short wave will move to
eastward well to our north, but this may be enough to bring some
passing showers to the central mtns, especially north of Cottonwood
Pass. There will also be a very low end chance of some showers over
the far north sections of the Pikes Peak region. Min temps tonight
twill be in the 40s across the plains and around 40F SLV. \/Hodanish

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 324 AM MDT Fri May 24 2024

Saturday-Sunday...Moderate west to southwest flow aloft continues across
the region into the upcoming Memorial Day Weekend, with one embedded
short wave expected to translate across the Central Rockies through
the day Saturday and into Central High Plains Saturday night. Increasing
southwest flow across the region ahead of the wave leads to another
warm and breezy day with the return of critical fire weather conditions,
especially across the southeast mountains, where fuels are deemed
critical below 7500 feet and will keep the current Fire Weather Watch
in tact for FWZ 225. Increasing mid level moisture and some uvv associated
with the wave will bring good chances of showers and storms to the
higher terrain along and west of the ContDvd on Saturday, especially
the higher terrain of the central mtns, where there could be some
light snow accumulations, generally above 10K feet. Otherwise, a
few showers/storms will be possible Saturday afternoon and evening,
mainly north of the Highway 50 Corridor, with the passing wave
sending a weak front across the plains Saturday night with drier
air in place across the region on Sunday leading only a few possible
afternoon high based showers across the central mts into the Pikes
Peak region, along with possible critical fire weather conditions
once again across the southeast mtns. Temperatures on Saturday
warm back to above seasonal levels in the 80s to low 90s across
the Plains with mainly 60s to low 70s across the higher terrain,
save for 30s and 40s at the peaks. Temperatures on Sunday look
to be at to slightly cooler than Saturday's readings.

Monday-Wednesday...Upper level ridging builds across the Rockies
through the middle of next week, with temperatures expected to warm
back to above seasonal levels through the middle of the week. This,
along with increasing low level moisture within developing low level
easterly flow with surface high pressure building across the High
Plains, will lead to increasing chances of afternoon showers and
storms across the eastern mtns and plains into the middle of next
week. Models do indicate moderate instability in place, leading
to the potential for a few stronger storms, especially Tuesday
and Wednesday.

Thursday-Friday...Southwest flow aloft increases once again for
the end of the work week, with the potential for stronger storms
along a dryline pushing east across the plains. Temperatures look
to remain at and above seasonal levels through the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1133 AM MDT Fri May 24 2024

VFR conditions are expected at KALS, KCOS, and KPUB through 24
hours, with gusty winds this afternoon to around 25 knots. Mid level
clouds will increase at all three sites through the afternoon and
into the overnight hours. There also exists a lower-end chance for a
few showers and thunderstorms near KCOS this afternoon, but
confidence is still too low to include in the TAF at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for COZ225.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, May 24, 11:14 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Fri May 24 2024

COZ058>089-093>099-251300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Fri May 24 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few rumbles of thunder will be possible late this afternoon along
the east facing slopes of the southern mountains, the Pikes Peak
region and the I-25 Corridor. The main concern will be a couple
of cloud to ground lightning flashes, and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions will be possible Saturday and
Sunday for the Sangre de Cristo and Wet Mountains below 7500
feet.

Isolated to scattered showers and thunderstorms will be possible
across the higher terrain into the Pikes Peak region Saturday and
Sunday, with the best coverage expected across the Central
Mountains on Saturday. The main threats from storms are expected
to be lightning and gusty winds. Some light snow will also be
possible this weekend, mainly over the northern Sawatch and
Mosquito ranges above 10,000 feet.

Only a few thunderstorms will be possible during the afternoon
hours over the higher terrain on Monday, with an uptick in
thunderstorm activity expected across the Eastern Mountains and
Plains from the middle to end of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

GARBEROGLIO/27

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.